Alert archive / Georgia / River Flood Warnings in 2020
River Flood Warning 462, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Oct 29, 2020, 7:40 AM EDT for Towns County, Georgia. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2020, 7:40 AM EDT (11:40 UTC)
- Expired
- Oct 29, 2020, 10:51 AM EDT
- In force
- 3 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Towns County, GA
The radar
The Greer radar (KGSP), 137 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Hiwassee River at Riverside Drive near Hiawassee (HWEG1). The gauge peaked at 10.67 ft at Oct 29, 2020, 8:00 AM EDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03544970, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
826 WGUS42 KFFC 291140 FLWFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Peachtree City GA 740 AM EDT Thu Oct 29 2020 ...The National Weather Service in Peachtree City GA has issued a Flood Warning for the following rivers in Georgia... Hiwassee River near Hiawassee affecting Towns County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at weather.gov/atlanta. GAC281-292000- /O.NEW.KFFC.FL.W.0462.201029T1140Z-201029T1952Z/ /HWEG1.1.ER.201029T1110Z.201029T1200Z.201029T1351Z.UU/ 740 AM EDT Thu Oct 29 2020 The National Weather Service in Peachtree City has issued a * Flood Warning for the Hiwassee River near Hiawassee. * From this morning to this afternoon. * At 7:30 AM EDT Thursday the stage was 10.3 feet. * Flood stage is 10 feet. * Minor flooding is occurring and forecast to continue. * Forecast...The river is expected to continue rising to around 11 feet before beginning to fall, eventually falling below flood stage late this morning and continue falling thereafter. * Impact...At 11 feet, Minor flooding continues and expands into fields and woodlands near the river. Smaller creeks and tributaries flowing into the river begin to back up. Several trailer homes on the south end of the Enchanted Valley Resort will begin to have water under them and may damage some outbuildings or sheds. && LAT...LON 3483 8376 3492 8375 3493 8368 3483 8368 $$
1 follow-up statement
769 WGUS82 KFFC 291451 FLSFFC Flood Statement National Weather Service Peachtree City GA 1051 AM EDT Thu Oct 29 2020 ...The Flood Warning is cancelled for the following rivers in Georgia... Hiwassee River near Hiawassee affecting Towns County. GAC281-291600- /O.CAN.KFFC.FL.W.0462.000000T0000Z-201029T1451Z/ /HWEG1.1.ER.700119T1332Z.700119T1332Z.700119T1333Z.UU/ 1051 AM EDT Thu Oct 29 2020 ...The Flood Warning for the Hiwassee River near Hiawassee has been cancelled... The Flood Warning is cancelled for the Hiwassee River near Hiawassee. * At 10:45 AM EDT Thursday the stage was 9.7 feet. * Flood stage is 10 feet. * Forecast...The river is expected to continue to fall this afternoon as heavy rain has moved away from the area. && LAT...LON 3483 8376 3492 8375 3493 8368 3483 8368 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Oct 29, 3:50 AM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Oct 29, 3:50 AM EDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 350 AM EDT Thu Oct 29 2020 ...Remnants of Tropical Storm Zeta currently tracking across western and north Georgia bringing strong gusty winds to the area early this morning... .SHORT TERM /Today through Friday/... Tropical Storm Zeta currently over central AL will rapidly move across portions of west and north GA, exiting the forecast area by mid to late morning and continuing to the northeast. An upper level short wave will push across portions of north GA late this evening, helping to push the surface low east of the area. Surface high pressure will begin building into the area Friday afternoon. As Zeta moves across the area this morning light to moderate rain showers will continue across north and much of central Georgia. 1 to 2.5 inches of rainfall is expected through Friday morning across areas along and north of I-85, with locally heavier rainfall possible across portions of north GA. A Flash Flood Watch will remain in effect through 8pm tonight. Zeta will spread a swath of up to 50-70 mph wind gusts again mainly along and north of I-85 as Zeta moves across the area through 8am or so this morning. Wind will remain gusty this morning, however maximum wind gusts will drop into the 20-30 mph range with isolated 15-25 mph gusts possible this afternoon. Low to mid clouds this morning will slowly improve through early afternoon, with clouds scattering by late afternoon across much of the area, however as the short wave moves across this evening clouds will linger across portions of north GA into the late evening hours. With rapidly changing conditions through much of the forecast period, guidance temperatures are in general agreement through the period and stayed with a blend of guidance. Atwell && .LONG TERM /Friday Night through Wednesday/... A much more benign and quiet forecast remains in the long term with mainly dry ridge dominated and abnormally cool airmass in place. Only main influencing feature to speak of is with a mostly dry reinforcing cold front on Sunday. There is some potential for an area of enhanced low level moisture advecting northwestward off the Atlantic ahead of the front so have included a small zone of slight pops for light rain in the far northeast CWA late Saturday into Sunday. What is more impactful will be the much cooler temps and possibly coldest of the season so far to be ushered in behind the front for Monday morning and Tuesday morning. The current forecast looks to have some low 30s and freeze potential in the far NE higher elevations early Monday and while other parts of north GA could be in the mid 30s the enhanced NW gradient winds should limit frost potential. Tuesday morning on the other hand looks to be even cooler with lax winds so is a better bet for not just freeze potential in the NE but also frost across much of the rest of north GA. Central GA looks to be more in the upper 30s with this update, but overall guidance has trended cooler than yesterday. Baker && .AVIATION... 06Z Update... Rain showers associated will push across the TAF sites through 14-16Z as Tropical Storm Zeta moves across west and north Georgia quickly this morning. S to SE winds will increase to 20-25kts with gusts to 50-55kts across the ATL area TAF sites and 15-20 kts with gusts to 30-40kts over CSG/MCN/AHN through 11-12z before shifting to the SW and W with speeds of 15-20G30kts through 18-20z and 10-15kts through 06z. IFR/MVFR CIGs will improve to MVFR through 16-20Z with VFR after 20Z and SCT clouds between 21-24Z. //ATL Confidence... 06Z Update... Medium to high confidence all elements. Atwell && .PRELIMINARY POINT TEMPS/POPS... Athens 79 50 68 45 / 50 20 0 0 Atlanta 76 49 62 46 / 50 10 0 0 Blairsville 73 45 57 38 / 70 30 5 0 Cartersville 76 48 61 44 / 50 20 5 0 Columbus 79 51 68 49 / 40 5 0 0 Gainesville 76 49 63 44 / 70 20 0 0 Macon 83 50 71 47 / 50 20 0 0 Rome 77 49 62 42 / 50 20 5 0 Peachtree City 77 48 64 46 / 50 10 0 0 Vidalia 83 52 72 51 / 60 30 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 6 AM EDT early this morning for the following zones: Chattahoochee...Harris...Macon...Marion... Muscogee...Schley...Stewart...Sumter...Talbot...Taylor...Webster. Wind Advisory until 4 PM EDT this afternoon for the following zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee... Clarke...Crawford...Crisp...Dodge...Dooly...Glascock...Greene... Hancock...Houston...Jasper...Jefferson...Johnson...Jones... Lamar...Laurens...Macon...Madison...Marion...Monroe...Morgan... Muscogee...Oconee...Oglethorpe...Peach...Pike...Pulaski... Putnam...Schley...Stewart...Sumter...Talbot...Taliaferro... Taylor...Twiggs...Upson...Warren...Washington...Webster... Wilcox...Wilkes...Wilkinson. Flash Flood Watch through this evening for the following zones: Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga... Cherokee...Clarke...Clayton...Cobb...Coweta...Dade...Dawson... DeKalb...Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer... Gordon...Gwinnett...Hall...Haralson...Heard...Henry...Jackson... Lumpkin...Murray...Newton...North Fulton...Oconee...Paulding... Pickens...Polk...Rockdale...South Fulton...Spalding...Towns... Union...Walker...Walton...White...Whitfield. Tropical Storm Warning for the following zones: Banks...Barrow... Bartow...Carroll...Catoosa...Chattooga...Cherokee...Clayton... Cobb...Coweta...Dade...Dawson...DeKalb...Douglas...Fannin... Fayette...Floyd...Forsyth...Gilmer...Gordon...Gwinnett...Hall... Haralson...Harris...Heard...Henry...Jackson...Lumpkin... Meriwether...Murray...Newton...North Fulton...Paulding... Pickens...Polk...Rockdale...South Fulton...Spalding...Towns... Troup...Union...Walker...Walton...White...Whitfield. && SHORT TERM...Atwell LONG TERM....Baker AVIATION...Atwell
Hazardous weather outlook, Oct 29, 6:45 AM EDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 645 AM EDT Thu Oct 29 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-301045- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 645 AM EDT Thu Oct 29 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A Tropical Storm Warning is in effect until 11 AM this morning across north Georgia and portions of west central Georgia. Maximum sustained winds of 25 to 35 mph and gusts up to 60 mph are possible, which will bring down trees and powerlines. Other areas southeast of the warning area are in a Wind Advisory for winds of 15-25 mph gusting up to 45 mph. While the majority of rainfall and the flash flood threat is diminishing across north Georgia, lingering runoff may cause minor flooding of rivers, creeks, and streams. For more detailed information on Tropical Storm Zeta, please refer to the Hurricane Local Statement at weather.gov/atlanta. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... A strong cold front, while mostly dry, will bring some of the coldest temperatures of the season to the area for Monday and Tuesday mornings. The far northeast mountains could have freezing temps in the low 30s both mornings and other areas in north Georgia could have some frost concerns mainly Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Oct 29, 4:56 AM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 AM EDT Thu Oct 29 2020
GAZ001>004-011-012-019-290945-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Dade GA-
Floyd GA-
456 AM EDT Thu Oct 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...WESTERN GORDON...DADE AND NORTHERN FLOYD COUNTIES
UNTIL 545 AM EDT...
At 456 AM EDT...A large area of heavy showers was along a line
extending from near Martin Springs to Armuchee...and moving
northeast at 35 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of these storms include
Rome, Dalton, Calhoun, Lafayette, Summerville, Ringgold, Trenton,
Fort Oglethorpe, Rossville, Chickamauga, Trion, Varnell, Lookout
Mountain, Tunnel Hill, Cohutta, Resaca, Plainville, Lyerly, Menlo and
Center Post.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3499 8482 3471 8490 3471 8494 3467 8490
3468 8493 3468 8494 3463 8491 3440 8490
3439 8497 3440 8498 3438 8498 3439 8500
3438 8501 3429 8546 3498 8560
TIME...MOT...LOC 0856Z 246DEG 29KT 3512 8549 3440 8520Special weather statement, Oct 29, 5:11 AM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
511 AM EDT Thu Oct 29 2020
GAZ006>009-014>016-023-291000-
Gilmer GA-Hall GA-Dawson GA-Union GA-Towns GA-White GA-Lumpkin GA-
Fannin GA-
511 AM EDT Thu Oct 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GILMER...NORTHWESTERN
HALL...DAWSON...UNION...TOWNS...WHITE...LUMPKIN AND EASTERN FANNIN
COUNTIES UNTIL 600 AM EDT...
At 510 AM EDT...a large area of heavy showers was moving northeast
at 35 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Dahlonega, Cleveland, Dawsonville, Blue Ridge, Hiawassee,
Blairsville, Young Harris, Clermont, Helen, Morganton, Suches, Unicoi
State Park, Amicalola Falls State Park, Robertstown, Blue Mountain
Shelter, Gumlog, Jones Creek, Titus, Pisgah and Mineral Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3498 8360 3492 8359 3491 8363 3488 8366
3482 8365 3480 8368 3476 8363 3469 8364
3466 8366 3462 8364 3458 8364 3455 8362
3453 8363 3451 8366 3450 8367 3434 8426
3447 8426 3447 8427 3499 8433
TIME...MOT...LOC 0910Z 239DEG 61KT 3456 8415Special weather statement, Oct 29, 5:30 AM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
530 AM EDT Thu Oct 29 2020
GAZ004>007-012-291000-
Gilmer GA-Whitfield GA-Gordon GA-Murray GA-Fannin GA-
530 AM EDT Thu Oct 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...SOUTHEASTERN
WHITFIELD...NORTHEASTERN GORDON...MURRAY AND NORTHWESTERN FANNIN
COUNTIES UNTIL 600 AM EDT...
At 530 AM EDT...an area of heavy showers was near Cherry Log, or 7
miles north of Ellijay...moving northeast at 40 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Dalton, Chatsworth, Ellijay, Blue Ridge, Eton, East Ellijay, Resaca,
Crandall, Sumac, Jones Mill, Higdon, Gregory, Cohutta Wilderness,
Epworth, Conasauga Lake, Cartecay, Cherry Log, Fort Mountain State
Park, Carters and Talona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3499 8432 3458 8430 3458 8433 3456 8435
3459 8493 3499 8481
TIME...MOT...LOC 0930Z 239DEG 49KT 3480 8446Special weather statement, Oct 29, 5:57 AM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
557 AM EDT Thu Oct 29 2020
GAZ006-008-009-015-016-291030-
Union GA-Towns GA-White GA-Lumpkin GA-Fannin GA-
557 AM EDT Thu Oct 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR UNION...TOWNS...NORTHERN WHITE...
NORTHERN LUMPKIN AND NORTHEASTERN FANNIN COUNTIES UNTIL 630 AM EDT...
At 556 AM EDT...an area of heavy showers was along a line extending
from near Plum Orchard Gap Shelter to near Hawk Mountain
Shelter...and moving northeast at 40 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of these storms include
Hiawassee, Blairsville, Young Harris, Helen, Morganton, Suches,
Unicoi State Park, Robertstown, Blue Mountain Shelter, Gumlog,
Loving, Jones Creek, Titus, Woods Hole Shelter, Low Gap Shelter,
Mineral Bluff, Vogel State Park, Anna Ruby Falls, Plum Orchard Gap
Shelter and Turners Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
3488 8366 3482 8365 3480 8368 3477 8363
3474 8362 3469 8364 3466 8366 3465 8365
3462 8411 3499 8432 3499 8355
TIME...MOT...LOC 0956Z 239DEG 57KT 3491 8356 3467 8410Local storm report, Oct 29, 6:28 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
628 AM EDT THU OCT 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TROPICAL STORM 1 NE LAKE SPIVEY 33.52N 84.27W
10/29/2020 HENRY GA PUBLIC
TWO TREES WERE DOWNED ACROSS JASPER DRIVE, BLOCKING THE
ROAD.
&&
EVENT NUMBER FFC2001283
RWILLISLocal storm report, Oct 29, 6:36 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
636 AM EDT THU OCT 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TROPICAL STORM 3 NW STATHAM 34.00N 83.64W
10/29/2020 BARROW GA TRAINED SPOTTER
A TREE WAS DOWNED ON BOWMAN MILL RD NE AT PLEASANT HILL
CHURCH RD NE.
&&
EVENT NUMBER FFC2001284
RWILLISThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 8:43 PM EDT | Wind Advisory | FFC | Baldwin, Bibb, Bleckley, Butts, Carroll, Chattahoochee and 52 more | 14 hr |
| Oct 29, 3:44 AM EDT | Special Weather Statement | FFC | Haralson, Polk | 31 min |
| Oct 29, 3:50 AM EDT | Special Weather Statement | FFC | Heard | 25 min |
| Oct 29, 3:55 AM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Dade, Walker, Whitfield | 65 min |
| Oct 29, 4:10 AM EDT | Special Weather Statement | FFC | Floyd | 50 min |
| Oct 29, 4:17 AM EDT | Special Weather Statement | FFC | Heard | 28 min |
| Oct 29, 4:36 AM EDT | Special Weather Statement | FFC | Bartow, Fannin, Gilmer, Gordon, Murray, Pickens | 54 min |
| Oct 29, 4:56 AM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Dade, Walker, Whitfield | 49 min |
| Oct 29, 5:05 AM EDT | River Flood Warning | FFC | Forsyth, Fulton | 32 hr |
| Oct 29, 5:11 AM EDT | Special Weather Statement | FFC | Dawson, Lumpkin, Towns, Union, White | 49 min |
| Oct 29, 5:30 AM EDT | Special Weather Statement | FFC | Fannin, Gilmer, Murray | 30 min |
| Oct 29, 5:57 AM EDT | Special Weather Statement | FFC | Towns, Union, White | 33 min |
| Oct 29, 8:29 AM EDT | River Flood Warning | FFC | Union | 6 hr |
| Oct 29, 8:34 AM EDT | River Flood Warning | FFC | Towns | 14 hr |
| Oct 29, 10:11 AM EDT | River Flood Warning | FFC | Forsyth | 7 hr |
| Oct 29, 10:22 AM EDT | River Flood Warning | FFC | Union | 2 hr |
| Oct 29, 1:47 PM EDT | River Flood Warning | FFC | Whitfield | 8 hr |
| Oct 29, 7:40 PM EDT | River Flood Warning | FFC | Dawson, Forsyth | 5 hr |
| Oct 29, 7:43 PM EDT | Wind Advisory | FFC | Banks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 40 more | 8 hr |
Nearby
River Flood Warnings in Georgia, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.